Anaphylaxis Complicating Graft Reperfusion During Orthotopic Liver Transplantation: A Case Report

ArticleinTransplantation Proceedings 42(5):1967-9 · June 2010with11 Reads
DOI: 10.1016/j.transproceed.2010.03.135 · Source: PubMed
Abstract
Hemodynamic instability may occur during liver transplantation especially following unclamping the portal vein. A period of hypotension (postreperfusion syndrome) is usually responsive to treatment with fluids, calcium, sodium bicarbonate, and vasoactive drugs, but if hypotension persists, other causes must be sought out. In this report, we present a case in which anaphylaxis, most likely due to a component of the University of Wisconsin preservation solution, occurred coincident with liver reperfusion and severely exacerbated reperfusion hemodynamic instability. To our knowledge, this is the first report of anaphylaxis at the time of reperfusion and may provide an explanation for cases of vasoplegic syndrome associated with graft reperfusion.
    • "In this case it is most likely the UW solution [15, 16, 17]. The components in the UW solution that are known to cause an allergic reaction are: @BULLET Hydroxyethyl starch with an incidence of severe forms of anaphylaxis of 0.006% [14]; @BULLET Adenosine can be the direct cause of mast cell de- granulation [15, 18, 19]; @BULLET Allopurinol with an incidence of severe forms of anaphylaxis of 0.43% [20, 21]; @BULLET Penicillin 200,000 IU/l with an incidence of severe forms of anaphylaxis of 1/1,000 [14]. Another possible trigger is 10,000 IU of Hepatect administered immediately prior to starting reperfusion. "
    [Show abstract] [Hide abstract] ABSTRACT: Introduction Hemodynamic instability is a common occurrence during liver transplantation (LT). Hypotension and hemodynamic instability during graft reperfusion are most commonly consequences of the postreperfusion syndrome (PRS). Case Outline In this report, we present a case of severe cardiovascular collapse leading to cardiac arrest which occurred in the course of graft reperfusion during LT. Persistent hypotension, non-responsive to regular measures such as volume filling and the use of vasopressors, yielded the question of whether other mechanisms were involved in causing it. Diffuse redness of the face and body, swelling of the face, lips and tongue with tongue prolapse, accompanied with severe cardiovascular collapse indicated that it was an anaphylactic reaction. This caused a dilemma as to what instigated the reaction. The trigger may have been the pharmacological substance administered during the graft reperfusion, or the one administered immediately prior to the reperfusion.The substances in question would most likely be either the University of Wisconsin preservation solution (UW), which was administered during the reperfusion, or Hepatect, which the patient received immediately prior to reperfusion. Conclusion The clinical syndrome resulting from degranulation of mast cells and basophils in anaphylaxis is very similar to the PRS in LT. Clinical features play the most important role in establishing a timely diagnosis and early treatment of anaphylaxis. Swift administration of epinephrine reduces the chances of a fatal outcome. Better information on both donor and recipient can improve the efficiency of therapy and prophylaxis for anaphylaxis.
    Full-text · Article · Jul 2015
    • "This is consistent with previous studies suggesting a high rate of pulmonary complications following orthotopic liver transplant- ation [29]. Systemic TEAEs were the least frequent, which can be explained by the general low incidence of postoperative anaphylaxis [32]. Thus, in view of the grade 3 events in our cohort, the results of this study confirm and further quantify the findings in the literature concerning pulmonary, hepatic, and systemic function after deceaseddonor liver transplantation. "
    [Show abstract] [Hide abstract] ABSTRACT: Background Cellular therapy after organ transplantation is emerging as an intriguing strategy to achieve dose reduction of classical immunosuppressive pharmacotherapy. Here, we introduce a new scoring system to assess treatment-emergent adverse events (TEAEs) of adherent stem cell therapies in the clinical setting of allogeneic liver transplantation (for example, the MiSOT-I trial Eudract CT: 2009-017795-25). Methods The score consists of three independent modalities (set of parameters) that focus on clinically relevant events early after intravenous or intraportal stem cell infusion: pulmonary toxicity, intraportal-infusional toxicity and systemic toxicity. For each modality, values between 0 (no TEAE) and 3 (severe TEAE) were defined. The score was validated retrospectively on a cohort of n=187 recipients of liver allografts not receiving investigational cell therapy between July 2004 and December 2010. These patients represent a control population for further trials. Score values were calculated for days 1, 4, and 10 after liver transplantation. Results Grade 3 events were most commonly related to the pulmonary system (3.5% of study cohort on day 4). Almost no systemic-related TEAEs were observed during the study period. The relative frequency of grade 3 events never exceeded 5% over all modalities and time points. A subgroup analysis for grade 3 patients provided no descriptors associated with severe TEAEs. Conclusion The MiSOT-I score provides an assessment tool to score specific adverse events that may occur after adherent stem cell therapy in the clinical setting of organ transplantation and is thus a helpful tool to conduct a safety study.
    Full-text · Article · Nov 2012
  • [Show abstract] [Hide abstract] ABSTRACT: We present a case in which anaphylaxis on hepatic reperfusion during liver transplantation presented only with hypotension and coagulopathy. There were no cutaneous manifestations or clinical features distinguishing anaphylaxis from postreperfusion syndrome. The recipient regularly consumed seafood, and the organ donor died of anaphylaxis to shellfish. The trigger for anaphylaxis was postulated to be passive transfer of immunoglobulin to the recipient. Anesthesiologists should be notified of donor factors to anticipate anaphylaxis. In this report, we discuss coagulopathy of anaphylaxis and contrast it with disseminated intravascular coagulation.
    Article · Jun 2012
Show more

  • undefined · undefined
  • undefined · undefined
  • undefined · undefined